Alert archive / California / Hard Freeze Warnings in 2016

Hard Freeze Warning 2, NWS Eureka, CA

January 1, 2016

NWS Eureka, CA issued this hard freeze warning at Jan 1, 2016, 3:02 PM PST. It took effect at Jan 2, 2016, 1:00 AM PST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 1, 2016, 3:02 PM PST (23:02 UTC)
In effect from
Jan 2, 2016, 1:00 AM PST
Expired
Jan 2, 2016, 8:18 AM PST
In force
7 hr
Issued by
NWS Eureka, CA

The text

As transmitted.

633 
WWUS76 KEKA 012302
NPWEKA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
302 PM PST FRI JAN 1 2016

...VERY COLD OVERNIGHT TEMPERATURES WILL OCCUR TONIGHT THROUGH
EARLY SATURDAY MORNING...

.A COLD AIR MASS WILL PERSIST OVER NORTHWEST CALIFORNIA THROUGH
SATURDAY. LOW TEMPERATURES WILL RANGE FROM THE MIDDLE TO UPPER
20S TO THE MIDDLE 30'S ALONG THE COAST...AND THE MID TEENS TO LOW
20'S ACROSS INLAND AREAS.

CAZ001-002-021215-
/O.UPG.KEKA.HZ.A.0001.160102T0900Z-160102T1700Z/
/O.NEW.KEKA.HZ.W.0002.160102T0900Z-160102T1700Z/
REDWOOD COAST-MENDOCINO COAST-
302 PM PST FRI JAN 1 2016

...HARD FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PST SATURDAY...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A HARD FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 9 AM PST SATURDAY. 

* LOW TEMPERATURES...MIDDLE 20S TO MIDDLE 30'S.

* LOCATIONS INCLUDE...EUREKA...FORTUNA...MCKINLEYVILLE...BLUE 
  LAKE... SCOTIA...CUTTEN. 

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  HTTP://WWW.WRH.NOAA.GOV/MAP. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HARD FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE
IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND
OTHER SENSITIVE VEGETATION.

&&

$$
2 follow-up statements
916 
WWUS76 KEKA 021205
NPWEKA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
405 AM PST SAT JAN 2 2016

CAZ001-002-021700-
/O.CON.KEKA.HZ.W.0002.000000T0000Z-160102T1700Z/
REDWOOD COAST-MENDOCINO COAST-
405 AM PST SAT JAN 2 2016

...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PST THIS
MORNING...

* LOW TEMPERATURES...MIDDLE 20S TO MIDDLE 30'S.

* LOCATIONS INCLUDE...EUREKA...FORTUNA...MCKINLEYVILLE...BLUE
  LAKE...SCOTIA...CUTTEN...BOONVILLE...PHILO.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  HTTP://WWW.WRH.NOAA.GOV/MAP. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HARD FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE
IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND
OTHER SENSITIVE VEGETATION.

&&

$$
303 
WWUS76 KEKA 021618
NPWEKA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
818 AM PST SAT JAN 2 2016


CAZ001-002-021730-
/O.CAN.KEKA.HZ.W.0002.000000T0000Z-160102T1700Z/
REDWOOD COAST-MENDOCINO COAST-
818 AM PST SAT JAN 2 2016

...HARD FREEZE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS CANCELLED THE HARD
FREEZE WARNING. 



$$

What forecasters said that day

The local office's own words before this hard freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this hard freeze warning went out at Jan 1, 4:47 AM PST, 10 hours 15 minutes earlier.

Area forecast discussion, Jan 1, 4:47 AM PST, 10 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
447 AM PST FRI JAN 1 2016

.SYNOPSIS...DRY AND COLD CONDITIONS WILL CONTINUE ACROSS THE
REGION THROUGH SATURDAY. AN OFFSHORE LOW PRESSURE SYSTEM WILL
PRODUCE PRECIPITATION ACROSS THE REGION SUNDAY INTO EARLY NEXT
WEEK.

&&

.DISCUSSION...NORTHWEST CALIFORNIA IS POSITIONED BETWEEN A HIGH
AMPLITUDE RIDGE TO THE WEST AND DEEP LONG WAVE TROUGH OVER THE
INTERIOR MOUNTAIN WEST. WITHIN THIS TROUGH AN UPPER LOW WITH
CANADIAN ORIGINS HAS SETTLED DIRECTLY OVER NORTHERN CALIFORNIA. THIS
HAS ALLOWED VERY COLD AIR TO MOVE INTO THE REGION. IN THE COASTAL
AREAS WHERE HARD FREEZE WARNINGS FOR TEMPERATURES 29 DEGREES AND
LOWER ARE STILL ISSUED FOR THIS TIME OF YEAR...TEMPERATURES HAVE
ALREADY FALLEN TO AROUND 30F ON THE HUMBOLDT AND MENDOCINO COASTS
AND THE MIDDLE TO UPPER 20S IN THE ANDERSON VALLEY. TEMPERATURES
WILL LIKELY FALL A DEGREE OR TWO MORE BY MORNING. CONSIDERING THE
UPPER LOW IS FORECAST TO REMAIN NEARLY STATIONARY TODAY INTO
TONIGHT...ANOTHER ROUND OF COLD TEMPERATURES IS EXPECTED TONIGHT AND
A HARD FREEZE WATCH HAS BEEN ISSUED. ELSEWHERE ACROSS THE INTERIOR
LOWS HAVE FALLEN INTO THE 20S AND TEENS AND WILL LIKELY BECOME JUST
AS COLD OR EVEN A FEW DEGREES COLDER TONIGHT INTO SATURDAY MORNING.

THE COLD UPPER LOW WILL BEGIN TO SHIFT NORTH AND EAST DURING THE DAY
SATURDAY AS A STRONG PACIFIC STORM SYSTEM APPROACHES THE CALIFORNIA
COAST. THIS APPROACHING LOW WILL DEEPEN AND STALL APPROXIMATELY 400-
500 MILES WEST OF CAPE MENDOCINO AND LIKELY BECOME QUITE
IMPRESSIVE ON SATELLITE IMAGERY. CURRENT GUIDANCE INDICATES THE
LOW MAY REACH 990-985 MB AND FLING A COLD FRONT TOWARD THE
CALIFORNIA COAST SATURDAY NIGHT INTO SUNDAY. SOUTHERLY WINDS IN
ADVANCE OF THE COLD FRONT MAY BECOME GUSTY ALONG THE COAST WITH
925 MB WINDS AROUND 45-50 KT...REMAINING JUST BELOW WIND ADVISORY
CRITERIA WITH THE CORE OF THE WINDS REMAINING OVER THE COASTAL
WATERS. LIGHT TO MODERATE PRECIPITATION WILL SPREAD INTO THE
REGION FROM THE SOUTHWEST...LIKELY OVERRUNNING COLDER AIR IN
PORTIONS OF THE INTERIOR... ESPECIALLY TRINITY COUNTY. NAM
FORECAST SOUNDINGS SHOW PRECIPITATION WILL LIKE REMAIN AS SNOW IN
WEAVERVILLE SUNDAY MORNING...HOWEVER TOTAL PRECIPITATION
PENETRATING FAR INLAND ACROSS NORTHERN AND EASTERN TRINITY COUNTY
IS LIMITED IN THE CURRENT GUIDANCE. STILL...SNOW WILL LIKELY BE A
CONCERN AND ANOTHER ROUND OF WINTER WEATHER ADVISORIES/WARNINGS IS
IN THE CARDS.

THE COLD FRONT WILL MOVE INLAND AND DISSIPATE BY MONDAY AS THE
SURFACE LOW OFF THE COAST BEGINS TO FILL AND DRIFTS NORTH. THERE IS
SOME INDICATION THAT THIS LOW MAY BRING GUSTY WINDS TO COASTAL AREAS
NORTH OF CAPE MENDOCINO DURING THE DAY MONDAY AS IT MOVES NORTH
ALONG WITH SOME SHOWER ACTIVITY.

ADDITIONAL STORM SYSTEMS QUICKLY MOVE TOWARD THE COAST BEGINNING
MONDAY NIGHT AND CONTINUE THROUGH MUCH OF THE NEXT WEEK. 850 MB
TEMPERATURES REMAIN COLD IN THE -2C TO 2C RANGE INDICATING THAT LOW
SNOW LEVELS WILL REMAIN A CONCERN THROUGH THE EXTENDED PERIOD.
ADDITIONALLY...MODELS HAVE TRENDED TOWARD A STRONGER SYSTEM MONDAY
NIGHT INTO EARLY TUESDAY WHICH COULD BRING STRONG GUSTY WINDS TO
COASTAL AREAS. THE EVOLUTION AND TRENDS OF THIS SYSTEM WILL NEED TO
BE EXAMINED CLOSELY OVER THE NEXT FEW DAYS.

THE WEATHER PREDICTION CENTER NOW TARGETS COASTAL MENDOCINO COUNTY
WITH OVER 5 INCHES OF RAIN THROUGH NEXT THURSDAY. CONSIDERING RIVERS
AND STREAMS HAVE BEEN ABLE TO RECEDE SINCE THE LAST HEAVY RAIN
EVENT...THIS SERIES OF STORMS IS CURRENTLY NOT ANTICIPATED TO RESULT
IN FLOODING OVER THE NEXT 7 DAYS. RPA

&&

.AVIATION...OFFSHORE FLOW THIS MORNING IS BRINGING CLEAR SKIES AND
FAIRLY LIGHT WINDS TO THE COAST. ALOFT THE WINDS ARE A BIT
STRONGER...WINDS OVER THE RIDGES ARE 15 TO 25 KT AND GUSTS TO 40KT.
SOME OF THE PROTECTED INLAND VALLEYS ARE SEEING LOCALLY DENSE FOG.
THESE MAINLY LOOK TO BE IN SOUTHERN HUMBOLDT AND MENDOCINO
COUNTIES. SKIES WILL CLEAR SLIGHTLY QUICKER THIS MORNING AS IT
LOOKS LIKE THE FOG LAYER IS BIT SHALLOWER...BUT IT STILL MAY TAKE TO
TILL MID TO LATE MORNING FOR THESE VALLEYS TO CLEAR. TONIGHT EXPECT
FOG/LOW CLOUDS TO BE VERY SIMILAR TO THIS MORNING ACROSS THE INLAND
AREAS WITH THE COAST REMAINING CLEAR. GUSTY WINDS OVER THE RIDGES
ARE EXPECTED AGAIN TONIGHT...BUT THE COASTAL AREAS AND THE VALLEYS
WILL REMAIN LESS THAN 10 KT. MKK

&&

.MARINE...THE WINDS AND SEAS REMAIN FAIRLY LOW THIS MORNING ACROSS
THE AREA. SEAS WILL INCREASE SLIGHT THROUGH THE DAY TODAY...BUT
GENERALLY REMAIN FAIRLY LOW. THESE WILL PERSIST INTO SATURDAY
MORNING. SATURDAY AFTERNOON A FRONTAL BOUNDARY STARTS TO APPROACH
THE AREA INCREASING THE SOUTHERLY WINDS. CURRENT MODEL RUNS ARE
SHOWING STRONGER WINDS THAN THEY WERE SHOWING EARLIER. AS THE FRONT
MOVES THROUGH IT LOOKS LIKE THERE WILL BE A BRIEF PERIOD OF GALE
FORCE SOUTHERLY WINDS. IF THE MODELS REMAIN CONSISTENT TODAY A GALE
WATCH WILL LIKELY BE NEEDED FOR SATURDAY LATE IN THE AFTERNOON AND
OVERNIGHT. CURRENT MODEL RUNS SHOW A SURFACE LOW FORMING ALONG THE
FRONT AND DEEPENING AS IT MOVES TO THE NORTH AND EAST. FOR NOW THIS
LOOKS TO KEEP THE LOW OFF THE COAST AND THE STRONGEST WINDS WILL BE
OVER THE OUTER WATERS.

ANOTHER FRONT IS EXPECTED TO BRING STRONG WINDS ON TUESDAY THAT MAY
REACH GALE FORCE AS WELL. AGAIN THIS LOW LOOKS TO TRACK FAIRLY FAR
OFF THE COAST. THE 06Z RUN OF THE NAM SHOWS THIS LOW SIGNIFICANTLY
STRONGER...BUT IT IS AT THE END OF THE MODEL RUN SO CONFIDENCE IS
LOW ON THIS. LATE IN THE WEEK THERE ARE SOME ADDITIONAL SYSTEMS
MOVING THROUGH...HOWEVER MODELS ARE NOT IN GOOD AGREEMENT ON THE
STRENGTH AND THE TIMING.

SUNDAY ANOTHER LONG PERIOD SWELL BUILDS INTO THE WATERS. THIS LOOKS
TO BUILD TO AROUND 10 FEET AT 15 SECONDS. IN ADDITION TO THIS A 10
SECOND SOUTHERLY WAVE LOOKS TO BUILD INTO THE WATERS IN ASSOCIATION
WITH THE DEEPENING LOW PRESSURE SYSTEM OFF THE COAST. THE NWPS MODEL
HAS SOME VERY IMPRESSIVE WAVE OUTPUT...IT PEAKS AROUND 17 FT AT 9
SECONDS. THIS WAS A SIGNIFICANT INCREASE OVER THE PREVIOUS FORECAST
SO WENT WITH ABOUT 90 PERCENT OF THE MODEL OUTPUT. THIS WILL NEED TO
BE WATCHED OVER THE NEXT SEVERAL MODEL RUNS TO SEE IF IT PERSISTS
AND IT MAY NEED TO BE INCREASED AGAIN.

TUESDAY ANOTHER LONG PERIOD WAVE LOOKS TO BUILD INTO THE WATERS.
THIS LOOK TO BUILD IN RAPIDLY TO BE AROUND 10 FEET AT 21 SECONDS BY
LATE TUESDAY AFTERNOON. WEDNESDAY MORNING THE HEIGHTS PEAK AROUND 15
FEET AT 17 SECONDS. THIS WILL NEED TO BE MONITORED AS IT GETS
CLOSER. THE POTENTIAL FOR SNEAKER WAVES LOOKS FAIRLY LOW AS THERE
WILL BE QUITE A BIT OF LOCAL GENERATED SHORT PERIOD WAVES THAT WILL
MASK THE BIGGER SETS. MKK

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     HARD FREEZE WARNING UNTIL 9 AM PST THIS MORNING FOR CAZ001-002.

     HARD FREEZE WATCH FROM LATE TONIGHT THROUGH SATURDAY MORNING FOR
     CAZ002.

     HARD FREEZE WATCH FROM LATE TONIGHT THROUGH SATURDAY MORNING FOR
     CAZ001.

NORTHWEST CALIFORNIA COASTAL WATERS...NONE.
&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA

FOLLOW US ON FACEBOOK AND TWITTER AT:
HTTP://WWW.FACEBOOK.COM/NWSEUREKA
HTTP://WWW.TWITTER.COM/NWSEUREKA
Hazardous weather outlook, Jan 1, 2:58 PM PST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
258 PM PST FRI JAN 1 2016

CAZ004-022300-
UPPER TRINITY RIVER-
258 PM PST FRI JAN 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

FREEZING FOG WILL HAVE THE POTENTIAL TO CREATE ICY ROADWAYS
TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

AN OFFSHORE LOW PRESSURE SYSTEM MAY PRODUCE LOW ELEVATION SNOW
SATURDAY NIGHT INTO SUNDAY.

FREEZING FOG WILL HAVE THE POTENTIAL TO CREATE ICY ROADWAYS
EARLY SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ001-002-022300-
REDWOOD COAST-MENDOCINO COAST-
258 PM PST FRI JAN 1 2016

...HARD FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A HARD FREEZE WARNING IS IN EFFECT FROM 1 AM THROUGH 9 AM
SATURDAY MORNING.

LOW TEMPERATURES OVERNIGHT AND EARLY SATURDAY MORNING WILL RANGE
FROM THE MIDDLE 20'S TO THE MIDDLE 30'S. THE COLDEST TEMPERATURES
WILL OCCUR IN VALLEYS PROTECTED FROM THE WIND AWAY FROM THE
IMMEDIATE COAST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A HARD FREEZE WARNING IS CURRENTLY IN EFFECT THROUGH 9 AM SATURDAY
MORNING.

LOW TEMPERATURES SATURDAY MORNING WILL RANGE FROM THE MIDDLE 20'S
TO THE MIDDLE 30S. THE COLDEST TEMPERATURES WILL OCCUR IN VALLEYS
PROTECTED FROM THE WIND AWAY FROM THE IMMEDIATE COAST.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ003-076-022300-
NORTH COAST INTERIOR-MENDOCINO INTERIOR-
258 PM PST FRI JAN 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

FREEZING FOG WILL HAVE THE POTENTIAL TO CREATE ICY ROADWAYS
TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

FREEZING FOG WILL HAVE THE POTENTIAL TO CREATE ICY ROADWAYS
EARLY SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 5:39 PM PSTHard Freeze WarningEKA15 hr
Jan 1, 4:58 AM PSTHard Freeze WatchEKA10 hr
Jan 1, 3:09 PM PSTGale WatchEKA12 hr
Jan 1, 3:09 PM PSTSmall Craft AdvisoryEKA5 days

Nearby

Hard Freeze Warnings in California, 2016Every hard freeze warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.